North Carolina, 2005

Flash Flooding and Hail in North Carolina, June 7, 2005

June 7, 2005 · NWS RAH · 17 events in 10 counties and zones

10 thunderstorm wind, 4 hail, 3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 7, 1:45 PM EST, 25 minutes earlier.

Area forecast discussion, Jun 7, 1:45 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT TUE JUN 7 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
CONVECTION HAS DEVELOPED ALONG LEFTOVER BOUNDARIES FROM PRIOR
CONVECTION AND ROUGHLY IN THE ZONE OF A SOUTHWEST TO NORTHEAST
SYNOPTIC SURFACE BOUNDARY. AS OF THIS TIME CELLS ARE GENERALLY
DEVELOPING AND DYING AFTER CREATING MORE CONVECTION ON THE
THUNDERSTORM GUST FRONTS. ANY PERSISTENT CELL COULD BECOME A FLOOD
THREAT.

PERSISTENCE WILL LARGELY BE THE FORECAST TREND BUT WITH A MINOR
COOLING TREND IN AFTERNOON HIGHS. GFS 850 MILLBAR WINDS MORE SOUTH
THAN THE ETA/NAM AND THIS PULLS MORE MOISTURE INTO THE AIR COLUMN
AND HELPS TO BUMP THE GFS FORECAST POPS INTO THE LIKELY RANGE
WEDNESDAY AFTERNOON. THERE IS VERY LITTLE TO ACT AS A TRIGGER OTHER
THAN AFTERNOON HEATING AND WILL KEEP POPS IN THE CHANCE RANGE. LOSS
OF THE SYNOPTIC SURFACE BOUNDARY FOR WEDNESDAY ALSO A FACTOR.

THURSDAY AND FRIDAY WILL SEE AFTERNOON CONVECTION WITH WEAK SOUTH
FLOW AROUND THE OFFSHORE SURFACE HIGH.

ALTHOUGH WINDS ARE WEAK... ENOUGH TIME WILL PASS TO ADVECT IN COOLER
AIR FROM THE SOUTHEAST AND INITIATE A WEAK COOLING TREND IN HIGHS.
HAZE AND INCREASED AFTERNOON CLOUD COVER WILL ALSO AID THE COOLING
TREND. LOWS SHOULD NOT STRAY FAR FROM 70 DEGREES.
&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...
A PERSISTENCE FORECAST WILL BE USED THIS PERIOD AS THE WESTERN
ATLANTIC RIDGE WILL BE THE DOMINANT WEATHER FEATURE OVER THE REGION.
THE RIDGE BUILDS SLIGHTLY TO THE WEST ON SATURDAY...WHICH WILL GIVE
DIURNAL POPS SLIGHTLY HIGHER IN THE WEST THAN THE EAST AROUND THE
PERIPHERY OF THE RIDGE. HIGH TEMPERATURES EACH DAY WILL BE 85 TO 90
WITH LOWS 65 TO 70.

.AVIATION...
NUMEROUS BOUNDARIES EXIST ACROSS THE AREA FROM YESTERDAYS
CONVECTION AND FROM DIFFERENTIAL HEATING THIS MORNING. THESE WILL BE
THE FOCUS OF CONVECTIVE DEVELOPMENT THIS AFTERNOON. COVERAGE SHOULD
BE ENOUGH TO WARRANT VCTS AT ALL SITES. AS HAS BEEN THE CASE THE
PAST SEVERAL DAYS...FOG AND LOW CLOUDS WILL DEVELOP IN THE EAST
BETWEEN 06Z AND 09Z...WITH IFR VIS AND LIFR CIGS AT RDU/FAY/RWI.
THIS SHOULD BE SLOW TO LIFT IN THE MORNING...BETWEEN 14Z AND 16Z.
GSO AND INT SHOULD AGAIN HAVE MVFR FOG FOR A FEW HOURS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

LONG TERM...DGS
AVIATION...DGS
Hazardous weather outlook, Jun 7, 5:15 AM EST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
615 AM EDT TUE JUN 7 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-081030-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
615 AM EDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN TODAY
ACROSS THE AREA. ISOLATED FLOODING FROM HEAVY RAINFALL IS POSSIBLE
FROM NEARLY STATIONARY OR SLOW MOVING STORMS. FREQUENT LIGHTNING
WILL ALSO BE A THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WARM AND MOIST AIRMASS WILL BE IN PLACE THROUGH THE PERIOD.
LOCALIZED FLOODING WILL BE POSSIBLE ACROSS THE AREA...ESPECIALLY
ACROSS WESTERN AREAS OF THE STATE AS THE WARM AND MOIST AIR LIFTS
ALONG THE HIGHER TERRAIN.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BL

In the hours before

Special weather statement, Jun 7, 1:26 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
226 PM EDT TUE JUN 7 2005

NCZ039-071930-
RANDOLPH-
226 PM EDT TUE JUN 7 2005

...HEAVY RAIN OVER ASHEBORO THROUGH 330 PM EDT...

AT 226 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY
HEAVY RAIN AND INTENSE LIGHTNING OVER ASHEBORO. ANOTHER THUNDERSTORM
WILL PRODUCE VERY HEAVY RAIN IN WESTERN RANDOLPH COUNTY...NEAR
MARTHA.

VERY HEAVY RAIN WITH AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR
CAN BE EXPECTED IN THE CITY OF AHSEBORO. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS AND
SOME ROADS CAN BE EXPECTED.

DGS
Special weather statement, Jun 7, 1:55 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT TUE JUN 7 2005

NCZ010-011-072000-
HALIFAX-WARREN-
255 PM EDT TUE JUN 7 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN AND HALIFAX COUNTIES
THROUGH 400 PM EDT...

AT 255 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MACON...OR ABOUT 6 MILES NORTHEAST OF WARRENTON...MOVING EAST AT 15
MPH. THESE STORMS WILL PRODUCE HEAVY RAIN AND DANGEROUS LIGHTNING
ALONG HIGHWAY 158 BETWEEN NORLINA AND ROANOKE RAPIDS.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...VAUGHAN...
LITTLETON...AND...GROVE HILL...AIRLIE.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.

MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING.

JO

The radar

The Raleigh/Durham radar (KRAX), 93 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Warren

When
June 7, 2:10 PM EST
Where
Warren County, Macon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.433, -78.083

Large tree limbs were blown down, covering US Highway 158.

Hail, Durham

When
June 7, 2:35 PM EST
Where
Durham County, 1 mi N of Durham
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.033, -78.917

Penny sized hail reported at the Durham Correctional Center.

Hail, Warren

When
June 7, 3:00 PM EST
Where
Warren County, Warrenton
Measured
0.75 in hail
Reported by
NEWSPAPER
Coordinates
36.400, -78.167

Thunderstorm Wind, Forsyth

When
June 7, 3:05 PM EST
Where
Forsyth County, Winston Salem
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
36.100, -80.250

Trees were blown down and an outbuilding was damaged on Westview Drive.

Thunderstorm Wind, Franklin

When
June 7, 3:20 PM EST
Where
Franklin County, Franklinton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.100, -78.450

Trees were blown down near US Highway 1

Thunderstorm Wind, Montgomery

When
June 7, 3:25 PM EST
Where
Montgomery County, 2 mi E of Mt Gilead
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -79.983

Trees and power lines were blown down near NC 731.

Hail, Alamance

When
June 7, 3:50 PM EST
Where
Alamance County, Burlington Arpt
Measured
0.75 in hail
Reported by
AIRPLANE PILOT
Coordinates
36.050, -79.483

Dime to penny sized hail at Burlington-Alamance Regional Airport. 48 mph wind gust also measured, and a 100-year-old maple tree fell on a home built in the early 1900s on Kirkpatrick Road in Burlington.

Thunderstorm Wind, Davidson

When
June 7, 4:05 PM EST
Where
Davidson County, 5 mi N of Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.883, -80.267

Power lines were blown down.

Flash Flood, Alamance

When
June 7, 4:05 PM EST to 5:00 PM EST
Where
Alamance County, Graham
Reported by
TRAINED SPOTTER
Coordinates
36.083, -79.400

Businesses were flooded in town, along Highways 87, 54 and 49.

Flash Flood, Wake

When
June 7, 4:07 PM EST to 4:25 PM EST
Where
Wake County, 4 mi N of Raleigh
Reported by
TRAINED SPOTTER
Coordinates
35.850, -78.667

One and a half feet of water covered the intersection of Falls of the Neuse and Spring Forest Roads. The flood waters floated an SUV.

Hail, Wake

When
June 7, 4:10 PM EST
Where
Wake County, 4 mi N of Raleigh
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.850, -78.667

Quarter sized hail was reported at the intersection of Sandy Forks and Falls of the Neuse Roads. Numerous reports of dime sized hail elsewhere in Raleigh.

Thunderstorm Wind, Wake

When
June 7, 4:14 PM EST to 4:15 PM EST
Where
Wake County, 1 mi W of Morrisville
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.820, -78.850

Trees were blown down on power lines on Highway 55 and Carpenter Road.

Thunderstorm Wind, Edgecombe

When
June 7, 4:15 PM EST
Where
Edgecombe County, 5 mi E of Rocky Mt
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.933, -77.700

Trees were blown down along US Highway 64 Alternate between Rocky Mount and Kingsboro.

Thunderstorm Wind, Wake

When
June 7, 4:20 PM EST
Where
Wake County, Raleigh
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.800, -78.667

Five power poles were blown down with the wires still live, trapping thirteen people in eight different vehicles at Blue Ridge Road and Wade Avenue.

Thunderstorm Wind, Chatham

When
June 7, 4:27 PM EST
Where
Chatham County, 5 mi NW of Moncure
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.667, -79.150

Trees were blown down.

Flash Flood, Wake

When
June 7, 4:28 PM EST to 5:30 PM EST
Where
Wake County, 4 mi N of Raleigh
Reported by
TRAINED SPOTTER
Coordinates
35.850, -78.667

Several inches of water covered the intersection of Falls of the Neuse and Spring Forest Roads. Flood waters floated another vehicle, which blocked the intersection. 1.3 inches of rain fell in 20 minutes at Edwards Mill Road and Laurel Drive.

Thunderstorm Wind, Chatham

When
June 7, 4:44 PM EST
Where
Chatham County, Wilsonville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.733, -79.000

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455188, 5455189, 5455880, 5455190, 5455191, 5455488, 5455869, 5455870, 5455871, 5455872, 5455873, 5455874, 5455875, 5455876, 5455877, 5455878, 5455879.